Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 221, NWS Binghamton, NY

August 10, 2011Madison County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 10, 2011, 4:31 PM EDT for Madison County, New York. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2011, 4:31 PM EDT (20:31 UTC)
Expired
Aug 10, 2011, 5:15 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Madison County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:40 PM EDTTSTM WND DMGChittenango, NYTREES DOWNED
Aug 10, 4:50 PM EDTTSTM WND DMGCanastota, NYTREES DOWNED
Aug 10, 5:08 PM EDTTSTM WND DMGStockbridge, NYTREES DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS51 KBGM 102031
SVRBGM
NYC053-102115-
/O.NEW.KBGM.SV.W.0221.110810T2031Z-110810T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 PM EDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MADISON COUNTY IN CENTRAL NEW YORK...

* UNTIL 515 PM EDT.

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE        
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 8 MILES WEST OF CHITTENANGO...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHITTENANGO AND SULLIVAN BY 444 PM EDT...
  CANASTOTA BY 454 PM EDT...
  LENOX AND WAMPSVILLE BY 500 PM EDT...
  ONEIDA BY 504 PM EDT...
  PETERBORO BY 508 PM EDT...
  STOCKBRIDGE BY 516 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL TO THE SIZE OF HALF 
DOLLARS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 4313 7571 4303 7561 4290 7553 4290 7590
      4311 7592
TIME...MOT...LOC 2031Z 280DEG 24KT 4306 7598

$$
MANNING
3 follow-up statements
868 
WWUS51 KBGM 102047
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT WED AUG 10 2011

NYC053-102115-
/O.CON.KBGM.SV.W.0221.000000T0000Z-110810T2115Z/
MADISON NY-
447 PM EDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN MADISON COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CANASTOTA TO CAZENOVIA...
MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ONEIDA BY 455 PM EDT...
  NELSON BY 505 PM EDT...
  MUNNSVILLE...PETERBORO AND STOCKBRIDGE BY 510 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4308 7590 4313 7571 4303 7561 4290 7553
      4290 7590
TIME...MOT...LOC 2047Z 282DEG 22KT 4307 7574 4295 7589

$$
MANNING
282 
WWUS51 KBGM 102054
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 PM EDT WED AUG 10 2011

NYC053-102115-
/O.CON.KBGM.SV.W.0221.000000T0000Z-110810T2115Z/
MADISON NY-
454 PM EDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL MADISON COUNTY...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LENOX TO PERRYVILLE...MOVING
EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PETERBORO BY 505 PM EDT...
  STOCKBRIDGE AND MUNNSVILLE BY 510 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 4294 7586 4303 7580 4313 7571 4303 7561
      4290 7553
TIME...MOT...LOC 2055Z 282DEG 22KT 4306 7567 4295 7576

$$
MANNING
902 
WWUS51 KBGM 102105
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT WED AUG 10 2011

NYC053-102115-
/O.EXP.KBGM.SV.W.0221.000000T0000Z-110810T2115Z/
MADISON NY-
505 PM EDT WED AUG 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON COUNTY WILL
EXPIRE AT 515 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS MOVING INTO 
ONEIDA COUNTY...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4294 7586 4303 7580 4313 7571 4303 7561
      4290 7553
TIME...MOT...LOC 2105Z 282DEG 22KT 4305 7559 4294 7568

$$
MANNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:52 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 10, 2:52 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
252 PM EDT WED AUG 10 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRUSH NORTHERN NEW YORK ON
THURSDAY...AND MAY BRING A FEW SHOWERS TO THE WESTERN MOHAWK
VALLEY AND SOUTHERN TUGHILL PLATEAU. OTHERWISE...HIGH PRESSURE
WILL DOMINATE THE WEATHER INTO FRIDAY WITH FAIR WEATHER. A
FRONTAL SYSTEM WILL APPROACH THE AREA ON SATURDAY WITH A CHANCE
FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCT CONVECTION XPCTD TO DSPT LATE THIS AFTN/ERLY EVNG WITH LOSS OF
HEATING AND PSSG OF 1ST S/WV. CRNT ACTIVITY BATTLING MID LVL CAP
AND LOW LVL DRYING. SOME MDLS (SPCLY NAM/GEM) ADVERTISING THE
PSBLTY OF SCT -SHRA WITH APRCH OF 2NDRY S/WV LATE TNGT...AND THIS
WAVE IS EVIDENT ON WATER VAPOR IMAGERY N OF LAKE SUPERIOR. WILL
LEAVE LOW CHC POPS FOR FAR NRN/NE ZONES TNGT DUE TO THIS FEATURE.
ELSEWHERE MAINLY CLEAR SKIES SHUD PREVAIL.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WILL LEAVE LOW CHC POPS NRN AREAS ON THU...BEST POTNL FOR SCT
--SHRA APPEARS TO BE IN THE 12-18Z TIME FRAME. OTRW...HIGH PRES
SHUD PREVAIL INTO FRIDAY. NXT TROF MOVS INTO THE GTLAKES ON SAT.
SOME DIFFS IN THE TRACK OF THE ASSCD SFC LOW...BUT ALL GUIDANCE
SUGGESTS THE RETURN OF SCT SHRA/TSRA BY SAT AFTN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
3 PM UPDATE...
FOLLOWED HPC GUIDANCE CLOSELY WITH A LITTLE GMOS FACTORED IN.
MODELS CLOSE WITH A STRONG STORM CROSSING THE AREA SUNDAY...THEN
HIGH PRESSURE TUESDAY AND WEDNESDAY. EURO SLOWER THAN GFS AS
USUAL. IN ADDITION MODELS SLIGHTLY SLOWER THAN PREVIOUS RUNS SO
UPPED THE MONDAY POP TO CHC. SUNDAY STORM A SFC LOW AND DEEP UPPER
LEVEL TROF. MODELS NOT AGREEING ON THE SFC LOW TRACK BUT ALL CLOSE
ENOUGH TO UP POPS TO LIKELY WITH CHC THUNDER.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
130 PM UPDATE...
MAINLY VFR THIS AFTN WITH ISOLATED TO SCATTERED SHOWERS MOVING
INTO CENTRAL NY. THESE SHOWERS AND A THUNDERSTORM OR TWO WILL
REDUCE VSBYS AND MAYBE CIGS TO MVFR AND POSSIBLY IFR BRIEFLY WITH
ANY DIRECT HIT. HEAVY RAIN WILL BE THE MAIN CAUSE FOR REDUCING
CONDITIONS. AVP WILL MISS THE BULK OF THE SHOWERS SO LEFT TAF DRY.

LATE AFTN AND EARLY EVENING COLD FRONT WILL BRING IN DRIER AIR.
CLOUDS WILL BECOME SCATTERED. WITH THE DRY AIR ADVECTION FOG WILL
BE HARD TO GET. AVP AD ELM WILL HAVE LESS THAN 5 KTS OF SFC WIND
BUT THE LOWER LEVELS ARE 15 TO 20 KTS.

THURSDAY SOME CU ESPECIALLY IN NY BUT VFR CONDITIONS EXPECTED TO
CONTINUE.

WEST WIND AT 10 KTS WITH GUSTS TO 15 TO 20 THIS AFTN DROPPING TO 5
KTS OR LESS TONIGHT THEN W TO NW AT 8 TO 10 KTS THURSDAY.

OUTLOOK...

THURSDAY THROUGH SATURDAY MORNING...VFR.

SATURDAY AFTN TO MONDAY...VFR. MVFR/IFR RESTRICTIONS POSSIBLE DUE
TO SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Aug 10, 10:54 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1054 AM EDT WED AUG 10 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-111500-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-
1054 AM EDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...POTENTIAL EXISTS FOR A FEW ISOLATED SEVERE THUNDERSTORMS
THIS AFTERNOON...

A COLD FRONT WILL PUSH EASTWARD FROM THE EASTERN GREAT LAKES THIS
AFTERNOON AND TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
FROM THE EARLY AFTERNOON INTO THE EVENING HOURS. THE STORMS WILL
BE OF A HIT AND MISS NATURE BUT COULD CONTAIN LARGE HAIL AND
LOCALLY DAMAGING WINDS. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME. ALL THE SHOWERS AND THUNDERSTORMS WILL
DIE DOWN AFTER SUNSET THIS EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

PAZ043-044-047-048-072-111500-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1054 AM EDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DJN

In the hours before

Local storm report, Aug 10, 4:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 PM EDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SYRACUSE                43.04N  76.14W
08/10/2011  M1.00 INCH       ONONDAGA           NY   PUBLIC

&&

BLL
Local storm report, Aug 10, 4:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LIVERPOOL               43.11N  76.21W
08/10/2011  M0.88 INCH       ONONDAGA           NY   PUBLIC

&&

BLL
Local storm report, Aug 10, 4:19 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             ELBRIDGE                43.03N  76.44W
08/10/2011  M0.75 INCH       ONONDAGA           NY   PUBLIC

&&

BLL
Local storm report, Aug 10, 4:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             SYRACUSE                43.04N  76.14W
08/10/2011  M1.00 INCH       ONONDAGA           NY   PUBLIC

&&

CORRECTED EVENT TIME

BLL
Local storm report, Aug 10, 4:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
426 PM EDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             SYRACUSE                43.04N  76.14W
08/10/2011  M0.75 INCH       ONONDAGA           NY   PUBLIC

&&

BLL
Local storm report, Aug 10, 4:29 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             SYRACUSE                43.04N  76.14W
08/10/2011  M1.25 INCH       ONONDAGA           NY   PUBLIC

&&

BLL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:05 PM EDTSpecial Weather StatementBGMSullivan25 min
Aug 9, 8:07 PM EDTSpecial Weather StatementBGMBroome23 min
Aug 9, 8:51 PM EDTSpecial Weather StatementBGMSullivan24 min
Aug 9, 9:16 PM EDTSpecial Weather StatementBGMSullivan29 min
Aug 10, 1:40 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins65 min
Aug 10, 3:13 PM EDTSpecial Weather StatementBGMTioga32 min
Aug 10, 3:28 PM EDTSevere Thunderstorm WarningBGMOnondaga62 min
Aug 10, 3:40 PM EDTSpecial Weather StatementBGMBroome35 min
Aug 10, 3:58 PM EDTSevere Thunderstorm WarningBGMOnondaga62 min
Aug 10, 4:56 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida45 min
Aug 10, 5:10 PM EDTSpecial Weather StatementBGMOneida35 min
Aug 10, 7:32 PM EDTSpecial Weather StatementBGMSullivan28 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.